Alert archive / Utah / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Salt Lake City, UT

July 27, 2017Garfield County, Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 27, 2017, 12:59 PM MDT for Garfield County, Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 12:59 PM MDT (18:59 UTC)
Expired
Jul 27, 2017, 4:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Iron County, UT

The radar

The Cedar City radar (KICX), 27 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WGUS55 KSLC 271859
FFWSLC
UTC017-021-272200-
/O.NEW.KSLC.FF.W.0023.170727T1859Z-170727T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1259 PM MDT THU JUL 27 2017

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West central Garfield County in southern Utah...
  Eastern Iron County in southern Utah...

* Until 400 PM MDT
    
* At 1257 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over the Brianhead Burn Scar. Radar rainfall estimates 
  indicate that up to an inch has fallen over the scar north of 
  Panguitch Lake.

* Flash flooding and debris flows are expected to flow into the lake 
  and small drainages to the north.

* If you are traveling through this area, please be aware of the 
  danger and take precautions to ensure for your safety.

LAT...LON 3781 11263 3774 11259 3771 11262 3771 11265
      3775 11269 3781 11270

$$

MCINERNEY
1 follow-up statement
349 
WGUS75 KSLC 272154
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
354 PM MDT THU JUL 27 2017

UTC017-021-272201-
/O.EXP.KSLC.FF.W.0023.000000T0000Z-170727T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-
354 PM MDT THU JUL 27 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL GARFIELD AND EASTERN IRON
COUNTIES WILL EXPIRE AT 400 PM MDT...

Rainfall over the Brian Head Burn Scar has diminished to the point 
where flash flooding is not anticipated for the immediate future.  

Total rainfall for this event exceeded over an inch in several 
headwater areas flowing toward Panguitch lake.  This amount of 
rainfall over the burned area is expected to produce a debris flow 
off the scar.  

This area is very unstable and should be avoided for the next 24 
hours.


LAT...LON 3781 11263 3774 11259 3771 11262 3771 11265
      3775 11269 3781 11270

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:35 AM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 27, 9:35 AM MDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
935 AM MDT Thu Jul 27 2017

.SYNOPSIS...Monsoonal moisture will remain in place across the
region today. A slight drying trend is expected through at least
the first part of the weekend for much of the area while deeper
moisture remains over southeast Utah.

&&

.DISCUSSION...Water vapor imagery showing a short wave moving
NE across south central Idaho this morning with a distinct dry
slot in its wake over northeast Nevada. Models forecast this dry
area to come across northern Utah today with 500mb moisture
decreasing as well as a 700-500mb theta-e trough right over nrn
Utah by 00Z Friday. The HRRR and several other high resolution
models are only forecasting speckles of radar reflectivity over
the north. Therefore, have improved sky conditions and lowered or
removed PoPs from most northern areas for today.

Farther south, monsoonal moisture remains rather deep with terrain
driven showers and thunderstorms expected once again today. There
is a weak disturbance over the lower Colorado River near the srn
tip of Nevada that will likely increase the coverage of showers
and thunderstorms this afternoon across the southwest mountains
and the Iron and Beaver County region. The GFS shows a theta-e
ridge right in this area with perpendicular 500-700mb wind flow
into it by 00Z.

&&

.AVIATION...Southeast winds will prevail at the SLC terminal
through about 18z before shifting to the northwest. However,
there is a 30 percent chance that the wind shift will occur as
late at 20-21Z. VFR conditions will prevail through the TAF
period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 27, 4:57 AM MDT, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
457 AM MDT Thu Jul 27 2017

UTZ001>016-019>021-517-518-WYZ021-281200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
457 AM MDT Thu Jul 27 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Moisture will maintain a threat for showers and thunderstorms
across the outlook area through this evening. These storms will be
most numerous over the higher terrain. Locally heavy rainfall is
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A gradual drying trend is expected late in the week through the
upcoming weekend. As a result the threat for afternoon and evening
thunderstorms will decrease, and become increasingly confined to
the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:02 PM MDTSpecial Weather StatementSLCTooele58 min
Jul 26, 7:31 PM MDTSpecial Weather StatementSLCTooele44 min
Jul 26, 7:59 PM MDTSpecial Weather StatementSLCCache31 min
Jul 26, 8:15 PM MDTSpecial Weather StatementSLCTooele45 min
Jul 26, 8:42 PM MDTSevere Thunderstorm WarningSLCTooele, Utah33 min
Jul 26, 8:56 PM MDTSpecial Weather StatementSLCDavis49 min
Jul 26, 9:14 PM MDTSpecial Weather StatementSLCSalt Lake46 min
Jul 26, 9:43 PM MDTSpecial Weather StatementSLCCache, Davis, Morgan, Rich, Salt Lake, Weber47 min

Nearby

Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.